Jump to content

Pseudoephedrine And Pots


Recommended Posts

Hi everyone,

I was diagnosed with POTS only recently and my doctor advised me to try physical therapy first and only later try out some medication. The issue is, right at the time my POTS related issues started I've also started to get extremely frequent upper respiratory tract infections - I've been forced to take antibiotics every 3 weeks from February this year because of recurring infections. Because of these infections I constantly feel tired, sick, my throat hurts, etc, so together with the POTS symptoms it is nearly impossible for me to exercise, which makes me even more depressed as I used to workout 4-5 times a week and loved it before all of this. After lots of tests, it seems that my recurring infections are caused by constantly inflamed nasal mucous membrane that constantly produces large amounts of clear mucus in which bacteria easily thrive. I don't have any allergies so the doctors really can't find any reason why my nasal mucosa constantly keeps producing mucus.

Now, I've been taking pseudoephedrine for the last 7 days to lower the amount of mucus produced and it is the first thing that helps. Actually, it helps for my POTS symptoms too, I feel less tired, can see better, feel less cold, etc., I've been actually able to go to the gym for the first time since February and not feel extremely bad afterwards.

The mechanism of action of pseudoephedrine is that it constricts vessels in the body, raising blood pressure a bit and when the capillaries in the nasal mucosa are constricted they can't release that much fluid so less mucus is produced. To my understanding one of the mechanisms of POTS is that the underlying autonomic dysfunction leaves the vessels in the whole body expanded so when standing up blood pools in the legs which eventually leads to fainting etc. My question is, could it be possible that my nasal mucosa is able to produce abnormal amounts of mucus constantly because of expanded capillaries there, so that there is a connection between POTS and my infection issues? Have any of you had similar issues with mucus? I see that for example midodrine is used for its vasoconstricting properties - can any of you who used it tell me if it had similar decongesting/anti-mucus effects on you as pseudoephedrine?

Link to post
Share on other sites

Hello,

Happy something is helping you! I wanted to add that I have quite a bit of bulging vessels when standing, some pooling , low blood pressure etc... However, I have the opposite of too much mucus. From the start my nose and mouth have been very dry. No more colds or runny noses. I try to stay hydrated to help with mouth dryness. I do remember periods of very watery eyes though. It is so strange how each of us is hit in different ways. Hang in there!

Link to post
Share on other sites

I went through a period where I was using a bottle of aspirin a week to deal with the pain I experienced.

When advil became available I used that because it was supposed to be better for you.

When they came out with Advil cold and sinus I tried it to find it made me feel extremely better.

Whenever I stopped taking it I went right back to having lots of symptoms.

I stopped all of my drugs and went to see my doctor why I seemed to be addicted to pseudoephedrine.

I gave him a write up about NMH and POTS which he didn't believe was what I had.

So, he sent me for heart tests, allergy tests, etc.

Nothing showed up positive.

He finally said if it makes you feel better just keep taking it,

I have found over the last 10 years of using pseudoephedrine that it keeps my heart rate more steady and my blood vessels dilated when I become more stressed.

This seems to allow me to deal with stress better, but I must really watch how much stress I get.

I dropped the advil part and strictly take pseudoephedrine daily.

Target had 12 and 24 hour doses that are quite inexpensive so I use those.

Along with the pills I have used meditation that helps reduce the effects of the POTS or NMH.

This has allowed me to return to work as a controls engineer which in itself is a very stressful job.

Sometimes I just thought I was not cut out to do this type of work!

I used to regularly go to the doctor spring and fall to get antibiotics for my nasal problems as well.

My doctor suggested using Mucinex when it occurs.

I started using Mucinex whenever I feel those symptoms for a few days and it fixes me right up.

I take the Mucinex at night and the pseudophedrine during the day and my nasal problems have been manageable.

I hope this explains a little about a condition that seems to be just like mine?

Good Luck, hope this helps.

Link to post
Share on other sites

Hello,

One of my symptoms is a constant runny nose with lots of clear mucous. I haven't had any upper respiratory infections but I do get nasal sores and for this use an anti- bacterial cream. I've had this symptom since PoTs started for me I and have decided that my nasal vessels must be as dilated as those in legs and arms etc.

I don't think this is allergies either as it's more or less constant (but not as bad when I'm lying down).

I do take Midodrine and this hasn't helped this symptom in my case. I have a nasal spray (Beconase in the UK) that does help to some degree.

Link to post
Share on other sites

Interesting, wonder why more of us aren't prescribed Pseudoephedrine. Not only does is constrict, it is a stimulant so no wonder you have more energy. I guess it can cause anxiety also, but it seems worth a try.

Link to post
Share on other sites

I don't tolerate florinef or midodrine so my POTS doctor had my cardiologist prescribe pseudoephedrine to help raise my BP. It seems to raise it enough to keep me from having a syncope episode but not so much that I feel hypertensive (most people's normal range). It also allows me to take a beta blocker when my HR gets too high. Now it doesn't seem to be helping my allergies or running nose but I guess I can't get it all.

Link to post
Share on other sites

When I was diagnosed with neurally mediated hypotension at Johns Hopkins, they gave me a copy of a report written (I think) by Dr. Peter Rowe? In it, he described some of the therapies they recommend for managing NMH. One of those is pseudoephedrine. Another was Ritalin - I think b/c it has the same vasoconstricting effects as pseudoephedrine.

I think caffeine has the same effect, too, but am not entirely certain!

I'm glad that you found it helpful, Vrias!

Link to post
Share on other sites

Fascinating, I know there is an older thread about this because I searched "sudafed" the last time I was sick, maybe in January, and had randomly discovered I was functioning better even though I was dealing with a virus on top of the chronic stuff. I was shocked to see numerous folks having the same experience.

Fast forward to today, my first follow-up with my new cardiologist. He ended up adding a Midodrine prescription for me to try in 2-4 weeks (after I adjust to taking Fludro 1x day) simply because I mentioned off-hand that I was currently taking pseudoephedrine for a sinus bug and was functioning better, especially regarding concentrating at work. When I got home, my husband said, "wonder why they don't just prescribe Sudafed for POTsies?" Especially since the Mido turned out to be quite expensive $$ ouch.

Link to post
Share on other sites

And I'm the opposite. Pseudoephidrine is bad news for me. It increases my symptoms of instability, heart rate and shakiness. Another example I found how this stuff differs from person to person. I have noted that some people on the forum feel better when taking predisolone. I hate it when I have ti take it for allergies because it increases other POTS symptoms.I

Blue

Link to post
Share on other sites

Pseudo helps me sometimes.. other times it doesn't.

It releases norepinephrine from vessicles. Normally works once.. then your body has to restore the NE so it doesn't work for another few days.

Probably the only thing that has helped me when it does work tho.

Link to post
Share on other sites
  • 4 weeks later...

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...